Study finds birth control increases cancer risk

Amy Alcantara
Staff Writer

A study published in the PLOS Medicine journal last month found that women on hormonal birth control have a 0.2% higher risk of breast cancer.

According to the Centers for Disease Control and Prevention, as of 2019, 65.3% of women in the United States, between the ages of 15 to 49 were using contraception. Fourteen percent of women take oral contraceptive pills and 10.4% use long-acting reversible contraceptives. Other common birth control methods are male condoms (8.4%) and 18.1% use female sterilization.

In 2013, an associate professor of obstetrics and gynecology at the University of North Carolina School of Medicine, Rachel Urrutia conducted a similar study. In her study, Oral Contraceptive Research, she found that the use of a two-hormone combination in birth control pills can increase breast cancer risk by 8%.

According to Urrutia, other factors such as diet, lifestyle or family history of breast cancer may influence the risk of women developing that type of cancer.

Linda Bartelt, adjunct professor of educational studies at the University of La Verne, said there are different types of contraceptives.

“There are many different types of pills that contain different combinations and levels of hormones,” Linda Bartelt said.

Women also have the option to use non-hormonal contraceptive birth control methods such as the intrauterine device (IUD).

“Most IUDs don’t contain any hormones,” John Bartelt, a professor of educational studies at the University of La Verne, said. “It’s wrapped in copper and it’s what kills the sperm.”

He said the results of the study indicate there is only a minuscule risk of developing breast cancer. Only one woman out of 500 may get breast cancer, but the good outweighs the bad.

“I would be very comfortable myself as a woman taking birth control with that little bit of risk,” Linda Bartelt said.

Brenda Delgadillo, a resident of Azusa, was on the pill for about five months during her freshman year of college. She got on birth control to avoid getting pregnant but also used it to see if it helped with her acne. She said she decided to get off the pill because of the side effects she experienced.

“The acne didn’t go away,” Delgadillo said. “I started gaining weight, feeling bloated, moody and my eating patterns were bad.”

She said when it comes to negative health effects linked to medications, birth control or food she does not let herself get scared.

“I’ve been taught how to look up reliable sources when it comes to doing research in undergrad and graduate school,” Delgadillo said.

Cynthia Barrera, a resident of Temple City said she got on the pill to help regulate her menstrual cycle and it also cleared her skin. Although she asked her doctor what the risks were, he was very dismissive.

“He basically said, ‘here you go, this is it, and good luck,’” Barrera said. “It was very uncomfortable.” 

After a few months she started getting breast pain and noticed a bump on one of her breasts. After seeing another doctor, they confirmed it was a benign tumor and she stopped taking birth control.

She said she is open to getting back on birth control one day.

“I would do my own research first,” Barrera said. “If I have any questions I would follow up with my doctor and ask what I didn’t understand.”

Itzel Rodriguez, a resident of San Diego, has been on birth control for seven years. The first two years she was on the pill and then switched over to Nexplanon. She uses birth control to help regulate her cycle. She has experienced side effects that have been brought up during her doctor appointments.

“There’s times when I’m extremely exhausted and don’t want to do anything,” Rodriguez said. “There are times when I get emotional and recently my breasts started hurting.”

Her doctor asked about her medical and family history and lifestyle. She said her doctor mentioned it might be her hormone levels that are causing the breast pain, but her ultrasound was normal.

Every woman’s body is different. Therefore, they will experience different side effects or no side effects at all when using hormonal contraceptives. Linda Bartelt said women need to find doctors that fit their needs and ask questions.

John Bartelt advises women who are sexually active to look into the different birth control options and work closely with their doctors. 

Linda Bartelt said the most important thing is how women are feeling when they are on birth control.

“If you are feeling off you need to say this is not acceptable, I need something different,” Linda Bartelt said. “Change the birth control.”

Amy Alcantara can be reached at amairani.alcantaramontes@laverne.edu.

Comment

Latest Stories

Related articles

The loneliness epidemic: A silent battle

An overwhelming feeling, a crushing weight in her chest, a persistent lump in her throat and the urge to cry for no apparent reason are the physical manifestations of loneliness that plagues Julia Tenan, a senior psychology and criminal justice minor at the University of Saint Joseph in Connecticut.

State schools stock Narcan, will La Verne follow suit?

The California Campus Opioid Safety Act requires public colleges and universities to offer educational and preventative information about opioid overdoses to students during orientation. And it requires campus health centers to distribute free dosages of the federally approved opioid overdose reversal medication Naloxone, commonly known as Narcan. 

Abortion pill not coming to La Verne yet

Starting Jan.1, 2023, abortion pills will be available in Cal State and UC health centers. However, the health center at the University of La Verne will not be offering the abortion pill.  

University prepares for monkeypox

If cases of monkeypox arise on campus, the University has safety measures in place to protect the health of the students and faculty.